Wildfire, North Central Oregon
- When
- June 21, 6:45 AM PST to June 30, 11:59 PM PST
- Where
- North Central Oregon forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.283, -120.928 (the zone’s center; the record gives no point)
Inciweb.
m. after a storm brought patchy rain and lightning to portions of Central and North-Central Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Boxcar Fire was reported on June 21, 07:48 a.m. after a storm brought patchy rain and lightning to portions of Central and North-Central Oregon. This fire eventually merged with the South Junction Fire which started around 3:00 p.m. the same day. These fires burned southeast and south of Maupin in Wasco county Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 21, 1:11 AM PST, 5 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 211 AM PDT Thu Jun 21 2018 .SHORT TERM...Today through Saturday...The upper trough will move east over eastern WA and OR today. Showers and thunderstorms will persist today in the unstable air ahead of the trough. Scattered thunderstorms are occurring over central and north central OR this morning. These storms will shift east this morning with the trough. The heaviest showers will be over the central OR mountains northeastward to the Blue Mountains. The trough moves east into ID by evening and expect activity should decrease quickly. Thursday night and Friday morning a transitory upper level ridge will develop over WA and OR with fair and dry conditions over eastern WA and OR. Friday afternoon a short wave will move through WA.This disturbance may trigger some showers in the central WA Cascades with a few showers in the extreme northwest corner of the CWA but the rest of the area will remain dry with CU developing in the afternoon over higher terrain. Breezy to windy conditions will develop behind the trough in the Columbia Basin, Columbia River Gorge, and Kittitas Valley as stronger winds aloft mix to the surface today. These winds will decrease overnight then redevelop Friday/Friday evening. Above normal temperatures today will cool slightly Friday and Saturday. Coonfield .LONG TERM...Saturday night through Thursday...An upper ridge will build over the region from the west with the ridge axis moving on shore late Saturday night into Sunday. This will bring dry and fair weather to the region until Sunday evening. Then an upper trough will move into the region Sunday night, but with very little moisture. It will bring mainly just some mid and high clouds and increasing winds, along with some cooler temperatures for Monday and Tuesday due to cloud cover and mixing. Sunday will be very warm to hot with highs around 90 in the lower elevations...cooling to the 80s for Monday and Tuesday in the lower elevations. The upper trough will linger over the region and it will be a rather broad trough with dry air within in it. A zonal westerly flow will then develop on Wednesday with slightly warmer temperatures and less wind. The long range models are hinting at possible showers over the mountains on Thursday, but due to model inconsistencies will leave it dry for now with near normal temperatures for Thursday. 88 && .AVIATION...12Z TAFs...Thunderstorms are beginning to fire up again in central and north central Oregon on the back side of a large upper low pressure system. This may cause brief MVFR conditions mainly affecting KRDM, KBDN and KDLS this morning. Otherwise it will be mostly VFR across the area today with decreasing thunderstorms elsewhere. Winds will be light early this morning, but then it will become breezy at KDLS, KPDT and KALW by afternoon and evening. 88 && .PRELIMINARY POINT TEMPS/POPS... PDT 88 58 84 54 / 40 10 0 0 ALW 90 59 86 56 / 40 10 0 0 PSC 91 60 88 57 / 30 10 0 0 YKM 88 57 83 53 / 10 0 0 0 HRI 92 61 87 57 / 30 10 0 0 ELN 87 56 78 54 / 10 0 0 0 RDM 85 48 82 44 / 10 0 0 0 LGD 80 51 80 49 / 60 10 0 0 GCD 79 52 81 48 / 50 10 0 0 DLS 87 61 80 59 / 10 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 76/88/88
Special Weather Statement
National Weather Service Pendleton OR
338 AM PDT THU JUN 21 2018
ORZ508-211130-
Foothills of the Southern Blue Mountains of Oregon OR-
338 AM PDT THU JUN 21 2018
...SPECIAL WEATHER STATEMENT...
At 337 AM PDT, Doppler radar was tracking a strong thunderstorm over
Condon, moving south at 10 mph.
Pea size to half inch size hail and winds in excess of 30 mph will
be possible with this storm.
Locations impacted include...
Condon and Mayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4531 12036 4535 12011 4518 12002 4518 12005
4515 12004 4511 12010 4509 12011 4510 12014
4508 12015 4508 12043
TIME...MOT...LOC 1037Z 346DEG 7KT 4527 12022
RSCThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
Inciweb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763853.